West Virginia, 2024

High Wind and Strong Wind in West Virginia, January 9 to 10, 2024

January 9 to 10, 2024 · NWS RLX · 38 events in 26 counties and zones

Low pressure dropping down from the Great Lakes set forth a slew of weather concerns from January 9th to the 10th in the form of rain, snow, and strong winds. Along the higher mountains of West Virginia, temperatures were cold enough for precipitation to fall as snow for a brief time on January 9th before transitioning over to rain.

Where it happened

Every event with a place to put it; 38 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$68,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Low pressure dropping down from the Great Lakes set forth a slew of weather concerns from January 9th to the 10th in the form of rain, snow, and strong winds.

Along the higher mountains of West Virginia, temperatures were cold enough for precipitation to fall as snow for a brief time on January 9th before transitioning over to rain. In Northwest Pocahontas County, a local cooperative observer measured around 5 inches of snow had fallen on the morning of the 9th.

Strong winds attached to this storm contributed to widespread power outages due to downed trees and power lines. This was at the result of a decent low level jet accompanying the disturbance. Initial strong wind gust observations took place by the late morning hours on the 9th across the West Virginia lowlands as daytime heating mixed down the higher winds from aloft. At the Charleston Yeager Airport, a 41 mile per hour wind gust was measured just before 3 PM that day, similarly around the time that several other counties observed tree damage. The strongest winds were predicted to occur along the mountains and adjacent foothills through the evening of the 9th. Winds in excess of 45-55 miles per hour resulted in thousands of power outages to local homes from northeast West Virginia down into the Greenbrier Valley through the course of the day.

Winds continued to be gusty in the evening as the low pressure system slowly tracked through the region. During this timeframe, a tree fell onto a house in Cross Lanes, which caused serious damage to the structure and trapped one occupant inside. The local resident was rescued and sustained minor injuries as a result of the incident.

As the disturbance drifted off to the east and out of the Central Appalachians, winds gradually diminished through the day on January 10th. Until that occurred, additional reports of downed trees and power lines were noted along the eastern flank of the state according to local 911 Call Centers. Power restoration efforts would take an additional few days after the winds simmered down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 9, 4:03 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Jan 9, 4:03 AM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
403 AM EST Tue Jan 9 2024

.SYNOPSIS...
Wintry mix possible along the mountains this morning, then a strong
low pressure system brings heavy rain and strong gusty winds
today into Wednesday. Another low pressure system arrives Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 AM Tuesday...

Key Points:
* Freezing rain is possible in the mountains early this
  morning.
* High wind threat continues for eastern parts of the area
  today.
* Flooding is possible in the central and northern WV mountains
  due to heavy rain and melting snow today.

An approaching system has already ushered precipitation into the
area this morning, with mainly rain progressing across the lowlands.
Meanwhile, colder temperatures along the higher terrain should
support a mix of freezing rain and snow much of the morning.

A Winter Weather Advisory remains in effect for the higher
elevations, where ice and light snow accumulations are expected
early this morning.

The aforementioned system lifts a front through the CWA as it tracks
toward the Great Lakes during the day and precipitation transitions
to all rain as temperatures rise well above normal. Heavy rain will
be possible ahead of and along the front, with highest rain amounts
falling over the northeast mountains. In addition to the expected
2-3 inches of rainfall, melting snow will enhance the risk of
flooding in the central and northeast mountains today. No changes
have been made to the Flood Watch which will be in effect for
portions of the WV mountains from mid-morning through this
evening. For the lowlands, rainfall amounts should mainly remain
around an inch or less.

Gusty winds have been mixing down to the surface this morning while
a strong low-level jet moves overhead. Thus far, the mountains have
reached gusts in excess of 40 mph, with lighter and more sporadic
gusts making an appearance in the lowlands. Wind products will also
remain in effect as potentially damaging winds are anticipated to
persist along and near the mountains throughout the day. Winds
should remain gusty into the night, though they are expected to
lessen in strength -- at least to below warning criteria.

Colder begins moving into the area tonight, with rain possibly
transitioning to a rain/snow mix in the lowlands and reverting to
snow along the mountains by Wednesday morning.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 358 AM Tuesday...

Key Points:

* Snow showers continue Wednesday as cold air funnels in behind the
  cold front, lingering higher elevations into Wednesday evening
* Gusty winds diminish some during the day Wednesday, continuing
  breezy
* Brief period of dry weather expected Wednesday night thru Thursday
  night
* Next storm arrives Friday, with another dose of strong gusty
  winds, and precipitation transitioning form wintry mix, to all
  rain and then back to all snow by Saturday.

By Wednesday morning, models show the low pressure system over the
Great Lakes, while the broad circulation at the mid levels pivots
bringing CAA to the area from the southwest. Models indicate
temperatures at H850 dropping to minus 7C by Wednesday morning. This
should keep all precipitation as snow areawide while diminish in
intensity from south to north Wednesday afternoon, as the upper
level forcing exits to the north. Lingering snow showers are likely
to continue over elevations at and above 3,000 feet into Wednesday
evening.

Winds are expected to remain gusty into Tuesday night with the
strong pressure gradient loosen up a bit behind the occluded
low pressure system.

High pressure center southeast of the area will provide
relatively dry conditions, even some clearing skies Wednesday
night and Thursday night.

Another low pressure system will track northeast across the OH
valley Friday, bringing another dose of strong gusty winds and
wintry mix early in the morning. GFS soundings indicate brief period
of freezing rain Friday morning. Then, precipitation
transitions to all rain Friday afternoon and evening under
strong southerly flow aloft.

Models show H850 winds increasing to 70 knots from the southeast by
Friday evening. Some of these winds will reflect to the surface to
produce strong gusty winds up to 60 mph across the higher terrain,
and 35 to 45 mph across the lowlands. This conditions will require
different wind headlines areawide as the system approaches.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 402 AM Tuesday...

The aforementioned storm system will bring stronger CAA behind
it, with H850 temperatures reaching minus 10C by Saturday
morning and minus 20C by Saturday night. This will quickly
transitions rain back to snow by early Saturday. West northwest
flow aloft will maintain moisture coming from the Great Lakes
against our northeast mountains to produce additional upslope
snow and lingering into early Sunday.

After Sunday, cold air remains in place. Models take different
solutions with the GFS bringing a weak shortwave riding within a
semi flat flow at H700, bringing another potential chance of
accumulating snow to the area Sunday night and Monday. The ECMWF
looks warmer aloft and keeps precipitation falling into Tuesday.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
As of 1250 AM Tuesday...

Precipitation has already lifted north to HTS and is expected
to overspread the area this morning. While VFR is currently
present at all sites, conditions are expected to deteriorate
through the morning as ceilings gradually lower and moderate to
heavy rain reduces visibility to MVFR/IFR. A little mixed
precipitation could also be possible over the higher elevations
of the mountains early this morning, though this should also
transition to rain for the afternoon.

Conditions may slightly improve over the lowland sites this
evening into tonight, then wintry precipitation mixing in
beyond 06Z could reduce CIGs/VIS once again.

Gusty southeast winds are already occurring at some sites and
should strengthen and persist as a LLJ moves overhead. Gusts
exceeding 30-50kts are possible along and just west of the
higher terrain through Tuesday. 20-35kts gusts are likely for
most of the lowlands. Winds are expected to remain gusty, but
shift to the southwest and diminish in strength beyond 00Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Some LLWS may be possible early this
morning. Brief IFR VSBY in rain showers is possible through
Tuesday. Breaks in precipitation could allow VSBY to
periodically recover during the day.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    TUE 01/09/24
UTC 1HRLY       09   10   11   12   13   14   15   16   17   18   19   20
EST 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  M    L    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    L    M    H    H    M
BKW CONSISTENCY  M    M    M    M    M    H    H    M    H    M    H    H
EKN CONSISTENCY  H    H    H    M    L    L    L    L    L    L    L    L
PKB CONSISTENCY  H    H    H    H    L    L    L    L    M    L    M    M
CKB CONSISTENCY  H    H    H    M    L    L    L    L    L    H    L    L

AFTER 06Z WEDNESDAY...
IFR conditions possible in snow showers Tuesday night into
Wednesday, particularly in/near the higher terrain.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 7 AM EST Wednesday for WVZ015-024>028-
     030>034-039-040-524.
     High Wind Warning until 7 PM EST this evening for WVZ515>523-
     525-526.
     Wind Advisory from 7 PM this evening to 7 AM EST Wednesday for
     WVZ515>523-525-526.
     Winter Weather Advisory until noon EST today for WVZ518-520-
     522>524-526.
     Flood Watch from 10 AM EST this morning through this evening
     for WVZ518-520-522>524-526.
OH...None.
KY...None.
VA...Wind Advisory until 7 AM EST Wednesday for VAZ003-004.

&&

SYNOPSIS...ARJ/JLB
NEAR TERM...JLB
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JLB
Hazardous weather outlook, Jan 9, 4:08 AM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
408 AM EST Tue Jan 9 2024

VAZ003-004-WVZ015-024>028-030>034-039-040-100915-
Dickenson-Buchanan-Kanawha-Mingo-Logan-Boone-Clay-Braxton-Lewis-
Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
408 AM EST Tue Jan 9 2024

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central, northern and southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-016>020-
029-100915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Gilmer-
408 AM EST Tue Jan 9 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central, northern, southern and western West
Virginia.

.DAY ONE...Today and Tonight.

Wind gusts to around 35 mph are possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ515>517-519-521-525-100915-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Northwest Nicholas-Northwest Webster-Northwest Randolph-
408 AM EST Tue Jan 9 2024

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ518-520-522-523-526-100915-
Southeast Fayette-Southeast Nicholas-Southeast Webster-
Northwest Pocahontas-Southeast Randolph-
408 AM EST Tue Jan 9 2024

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...FLOOD WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.
   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ524-100915-
Southeast Pocahontas-
408 AM EST Tue Jan 9 2024

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...FLOOD WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 strong wind, 11 high wind, 1 winter weather. Local standard time, as filed.

Strong Wind, Barbour

When
January 9, 6:00 AM EST to January 10, 7:00 PM EST
Where
Barbour forecast zone
Measured
31 kt (36 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.133, -80.003 (the zone’s center; the record gives no point)

A tree was blown down and obstructing Carrolton Road.

Winter Weather, Northwest Pocahontas

When
January 9, 6:00 AM EST to 12:00 PM EST
Where
Northwest Pocahontas forecast zone
Reported by
COOP Observer
Coordinates
38.332, -80.008 (the zone’s center; the record gives no point)

High Wind, Southeast Raleigh

When
January 9, 7:00 AM EST to 7:00 PM EST
Where
Southeast Raleigh forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

Numerous trees and power lines were blown down across southeast Raleigh County.

Strong Wind, Upshur

When
January 9, 8:00 AM EST to January 10, 7:00 PM EST
Where
Upshur forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
38.898, -80.233 (the zone’s center; the record gives no point)

Trees and power lines were blown down in multiple areas across the county.

High Wind, Northwest Nicholas

When
January 9, 8:00 AM EST to 7:00 PM EST
Where
Northwest Nicholas forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.292, -80.799 (the zone’s center; the record gives no point)

High Wind, Southeast Nicholas

When
January 9, 8:00 AM EST to 7:00 PM EST
Where
Southeast Nicholas forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.292, -80.799 (the zone’s center; the record gives no point)

High Wind, Northwest Raleigh

When
January 9, 8:00 AM EST to 7:00 PM EST
Where
Northwest Raleigh forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

Thousands of homes were without power on the morning of January 9th due to downed trees and power lines.

High Wind, Northwest Webster

When
January 9, 8:00 AM EST to 7:00 PM EST
Where
Northwest Webster forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.495, -80.422 (the zone’s center; the record gives no point)

Trees and power lines were blown down and obstructed traffic in parts of the county.

Strong Wind, Northwest Webster

When
January 9, 8:00 AM EST to January 10, 7:00 PM EST
Where
Northwest Webster forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.495, -80.422 (the zone’s center; the record gives no point)

High Wind, Southeast Webster

When
January 9, 8:00 AM EST to 7:00 PM EST
Where
Southeast Webster forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.495, -80.422 (the zone’s center; the record gives no point)

Strong Wind, Braxton

When
January 9, 9:00 AM EST to January 10, 7:00 PM EST
Where
Braxton forecast zone
Measured
31 kt (36 mph) measured gust
Property damage
$500
Reported by
Mesonet
Coordinates
38.700, -80.719 (the zone’s center; the record gives no point)

High Wind, Northwest Fayette

When
January 9, 9:00 AM EST to 7:00 PM EST
Where
Northwest Fayette forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.029, -81.081 (the zone’s center; the record gives no point)

High Wind, Southeast Fayette

When
January 9, 9:00 AM EST to 7:00 PM EST
Where
Southeast Fayette forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.029, -81.081 (the zone’s center; the record gives no point)

High Wind, Northwest Randolph

When
January 9, 9:00 AM EST to 7:00 PM EST
Where
Northwest Randolph forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

High Wind, Southeast Randolph

When
January 9, 9:00 AM EST to 7:00 PM EST
Where
Southeast Randolph forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

Strong Wind, Boone

When
January 9, 10:00 AM EST to January 10, 7:00 PM EST
Where
Boone forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.023, -81.711 (the zone’s center; the record gives no point)

Trees and power lines were blown down in several spots in the county. Power was out to local customers in the Danville area.

Strong Wind, Harrison

When
January 9, 10:00 AM EST to January 10, 7:00 PM EST
Where
Harrison forecast zone
Measured
31 kt (36 mph) measured gust
Property damage
$500
Reported by
ASOS
Coordinates
39.284, -80.380 (the zone’s center; the record gives no point)

Strong Wind, Kanawha

When
January 9, 10:00 AM EST to January 10, 7:00 PM EST
Where
Kanawha forecast zone
Measured
36 kt (41 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$8,000
Reported by
ASOS
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

A tree fell onto a house on Big Tyler Road in Cross Lanes, causing serious damage and trapping one occupant. The occupant was rescued and sustained minor injuries.

Strong Wind, McDowell

When
January 9, 10:00 AM EST to January 10, 7:00 PM EST
Where
McDowell forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.379, -81.654 (the zone’s center; the record gives no point)

Multiple areas around the county observed downed trees and power lines. This resulted in thousands of customers to be without power for a time.

High Wind, Northwest Pocahontas

When
January 9, 10:00 AM EST to 7:00 PM EST
Where
Northwest Pocahontas forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.332, -80.008 (the zone’s center; the record gives no point)

Strong Wind, Southeast Pocahontas

When
January 9, 10:00 AM EST to January 10, 7:00 PM EST
Where
Southeast Pocahontas forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.332, -80.008 (the zone’s center; the record gives no point)

Strong Wind, Logan

When
January 9, 11:00 AM EST to January 10, 7:00 PM EST
Where
Logan forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
37.832, -81.935 (the zone’s center; the record gives no point)

In the Chapmanville area, power was out to local residents as a result of downed trees and power lines.

Strong Wind, Mason

When
January 9, 7:00 PM EST to January 10, 1:00 PM EST
Where
Mason forecast zone
Measured
32 kt (37 mph) measured gust
Property damage
$500
Reported by
Mesonet
Coordinates
38.770, -82.026 (the zone’s center; the record gives no point)

Strong Wind, Ritchie

When
January 9, 7:00 PM EST to January 10, 10:00 AM EST
Where
Ritchie forecast zone
Measured
30 kt (35 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
39.178, -81.063 (the zone’s center; the record gives no point)

Trees and power lines were blown down in the Cairo area.

Strong Wind, Tyler

When
January 9, 7:00 PM EST to January 10, 1:00 PM EST
Where
Tyler forecast zone
Measured
32 kt (37 mph) measured gust
Property damage
$500
Reported by
Mesonet
Coordinates
39.465, -80.885 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
January 9, 7:00 PM EST to January 10, 1:00 PM EST
Where
Wayne forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
38.146, -82.427 (the zone’s center; the record gives no point)

Trees were blown down along Millers Fork Road and Wilson Creek Road.

Strong Wind, Wood

When
January 9, 7:00 PM EST to January 10, 1:00 PM EST
Where
Wood forecast zone
Measured
33 kt (38 mph) measured gust
Property damage
$3,000
Reported by
ASOS
Coordinates
39.211, -81.515 (the zone’s center; the record gives no point)

Power lines were blown down in the Vienna area on the morning of January 10th.

Strong Wind, Northwest Fayette

When
January 9, 7:00 PM EST to January 10, 7:00 PM EST
Where
Northwest Fayette forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.029, -81.081 (the zone’s center; the record gives no point)

Strong Wind, Southeast Fayette

When
January 9, 7:00 PM EST to January 10, 7:00 PM EST
Where
Southeast Fayette forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.029, -81.081 (the zone’s center; the record gives no point)

Strong Wind, Northwest Nicholas

When
January 9, 7:00 PM EST to January 10, 7:00 PM EST
Where
Northwest Nicholas forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.292, -80.799 (the zone’s center; the record gives no point)

Strong Wind, Southeast Nicholas

When
January 9, 7:00 PM EST to January 10, 7:00 PM EST
Where
Southeast Nicholas forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.292, -80.799 (the zone’s center; the record gives no point)

Strong Wind, Northwest Pocahontas

When
January 9, 7:00 PM EST to January 10, 7:00 PM EST
Where
Northwest Pocahontas forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$500
Reported by
Mesonet
Coordinates
38.332, -80.008 (the zone’s center; the record gives no point)

Strong Wind, Northwest Raleigh

When
January 9, 7:00 PM EST to January 10, 7:00 PM EST
Where
Northwest Raleigh forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

A tree was blown down onto a home and hanging on a power line. No major damage was observed.

Strong Wind, Southeast Raleigh

When
January 9, 7:00 PM EST to January 10, 7:00 PM EST
Where
Southeast Raleigh forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

Trees and power lines were blown down along Coal City Road and Odd Road.

Strong Wind, Northwest Randolph

When
January 9, 7:00 PM EST to January 10, 7:00 PM EST
Where
Northwest Randolph forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

Strong Wind, Southeast Randolph

When
January 9, 7:00 PM EST to January 10, 7:00 PM EST
Where
Southeast Randolph forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

Strong Wind, Southeast Webster

When
January 9, 7:00 PM EST to January 10, 7:00 PM EST
Where
Southeast Webster forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.495, -80.422 (the zone’s center; the record gives no point)

A tree was blown down near the town of Cowen.

Strong Wind, Lincoln

When
January 9, 11:00 PM EST to January 10, 1:00 PM EST
Where
Lincoln forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.175, -82.070 (the zone’s center; the record gives no point)

A tree was blown down near Kellys Creek, blocking half the road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147968, 1151839, 1148079, 1147992, 1148065, 1148073, 1148077, 1148086, 1148087, 1148088, 1147970, 1148020, 1148022, 1148081, 1148084, 1147969, 1147971, 1147972, 1147981, 1148074, 1148076, 1147977, 1147978, 1147988, 1147991, 1147993, 1147995, 1148021, 1148064, 1148071, 1148072, 1148075, 1148078, 1148080, 1148083, 1148085, 1148089, 1147975.